Alert archive / Colorado / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 129, NWS Pueblo, CO

August 10, 1998Las Animas County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Aug 10, 1998, 4:18 PM MDT for Las Animas County, Colorado. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 10, 1998, 4:18 PM MDT (22:18 UTC)
Expired
Aug 10, 1998, 5:20 PM MDT
In force
62 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County Las Animas County, CO

The radar

The Pueblo radar (KPUX), 128 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.3 hours before the alert went out and 293 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 1998-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 46 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 1998-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
46 J/kg
Mixed-layer CIN
-290 J/kg
Mixed-layer LCL
1401 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

314 
WUUS1 KPUB 102220 RRA
SVRPUB
COC071-102320-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
418 PM MDT MON AUG 10 1998

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN LAS ANIMAS COUNTY IN SOUTHEASTERN COLORADO

* UNTIL 520 PM MDT

* AT 415 PM MDT...RADAR SHOWED A SEVERE STORM 3 MILES NORTH OF
  AGUILAR OR 22 MILES NORTH NORTHWEST OF TRINIDAD MOVING EAST AT 15
  MPH.

SOME LOCATIONS AFFECTED WILL BE ACROSS INTERSTATE 25 NEAR AGUILAR
THROUGH 435 PM AND ACROSS OPEN COUNTRY EAST OF INTERSTATE 25
THROUGH 515 PM.  AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH
THIS STORM IS LARGE HAIL.  IF YOU ARE IN OR CLOSE TO THE WARNED
AREA GO TO SAFETY IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A
BASEMENT OFFERS THE BEST PROTECTION.  SEVERE STORMS CAN PRODUCE
TORNADOES WITH LITTLE WARNING.

TM/SR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 1:45 PM MDT, 2 hours 33 minutes earlier.

Area forecast discussion, Aug 10, 1:45 PM MDT, 2 hours 33 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
145 PM MDT MON AUG 10 1998

CONCERNS AGAIN TONIGHT ARE POTENTIAL FOR SEVERE THUNDERSTORMS...HEAVY RAIN
PRODUCING STORMS AND THUNDERSTORM COVERAGE.  SCT TSTMS DEVELOPING ACROSS
THE CENTRAL MTNS FROM WY TO NM IN 700 MB THETA-E RIDGE AXIS.  WATER VAPOR
LOOP SHOWS CONSIDERABLE MID/UPPER LEVEL MOISTURE MOVING ACROSS WRN HALF
OF CO.  WSR-88D ANALYSIS SHOWS MOST STORMS SO FAR HAVE BEEN PULSE TYPE
BUT EXPECT STORMS TO CONTINUE TO STRENGTHEN WITH ISOLD PULSE SEVERE
STORMS OVER THE MTNS DUE TO EXPECTED INSTABILITY.  NO DISCERNABLE S/WVS
SEEN IN SATELLITE LOOPS OR MODEL PROGS.  STEERING WINDS OVER THE MTNS
SHOULD BE LIGHT BASED ON MODEL PROGS AND PRECIPITABLE WATER VALUES SHOULD
BE INCREASING BASED ON MOISTURE INFLUX...SO WILL LIKELY MENTION LOCALLY
HEAVY RAIN THERE.  FORECAST TODAY IS MORE DIFFICULT ACROSS ERN PLAINS.
THE S/WV THAT ADDED LIFT TO STORMS YESTERDAY IS MOVING AWAY TODAY WITH
SOME WEAK DOWNWARD FORCING BUT PROBABLY NOT ENOUGH TO STIFLE CONVECTION.
VISIBLE LOOP SHOWS LOW CLOUDS ADVECTING WWRD OVER FAR ERN PLAINS AND
DEWPOINTS AT LAA/SPD HAVE BEEN SLOWLY INCREASING.  ETA SHOWS FAIRLY
HIGH CAPES OF 1000-1700 J/KG AT 00Z ACROSS ERN PLAINS WHICH LOOKS
REASONABLE CONSIDERING ADVECTION OF LLVL MOISTURE.  IF WE GET SUFFICIENT
HEATING BEFORE MID CLOUDS MOVE IN...BELIEVE SCT CONVECTION WILL DEVELOP
OVER ERN PLAINS THIS AFTERNOON WITH ISOLD SEVERE STORMS...ESPECIALLY
NEAR MTNS WHERE LIFT FROM UPSLOPE WILL BE THE GREATEST.  MAY NEED TO
MENTION LOCALLY HEAVY RAIN OVER PLAINS TOO AS STEERING WINDS SHOULD
REMAIN LIGHT.  CONVECTION COULD CONTINUE INTO THE LATE NIGHT HOURS
WITH THETA-E TRIDGE IN THE AREA AND TYPICAL MOONSOONAL PATTERN.   SR

In the hours before

Special weather statement, Aug 10, 10:35 AM MDT, 5 hours 43 minutes before
COZ060>081-110600-

SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO
NATIONAL WEATHER SERVICE PUEBLO CO
1035 AM MDT MON AUG 10 1998

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES:

ALAMOSA      BACA        BENT          CHAFFEE        CONEJOS
COSTILLA     CROWLEY     CUSTER        EL PASO        FREMONT
HUERFANO     KIOWA       LAS ANIMAS    MINERAL        OTERO
PROWERS      PUEBLO      RIO GRANDE    SAGUACHE       TELLER

...ISOLATED STRONG TO SEVERE THUNDERSTORMS POSSIBLE TODAY...

THE ATMOSPHERE WILL REMAIN MOIST AGAIN TODAY.  DAYTIME HEATING OVER
THE VARIED TERRAIN AND UPSLOPE EAST WINDS OVER THE PLAINS WILL HELP TO
GENERATE SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING.

A FEW OF THE THUNDERSTORMS MAY BECOME SEVERE...PRODUCING LARGE HAIL
AND/OR DAMAGING WINDS...MAINLY ACROSS THE SOUTHEAST PLAINS AND
FOOTHILLS WHERE THE ATMOSPHERE WILL BE MOST UNSTABLE AND FAVORABLE
DIRECTIONAL WIND SHEAR WILL BE PRESENT.  THE DISTURBANCE THAT HELPED
TO GENERATE STRONG TO SEVERE THUNDERSTORMS YESTERDAY WILL BE MOVING
AWAY FROM EASTERN COLORADO THIS AFTERNOON...WHICH SHOULD LESSEN THE
COVERAGE OF STRONG TO SEVERE THUNDERSTORMS.

WEAK WINDS ALOFT AND HIGH PRECIPITABLE WATER VALUES WILL AGAIN LEAD TO
THE POTENTIAL FOR LOCALIZED HEAVY RAIN.

SPOTTER ACTIVATION MAY BE NEEDED IN SOME LOCATION OF THE EASTERN
PLAINS THIS AFTERNOON OR EVENING.
Special weather statement, Aug 10, 10:35 AM MDT, 5 hours 43 minutes before
COZ060>081-110600-

SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO
NATIONAL WEATHER SERVICE PUEBLO CO
1035 AM MDT MON AUG 10 1998

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES:

ALAMOSA      BACA        BENT          CHAFFEE        CONEJOS
COSTILLA     CROWLEY     CUSTER        EL PASO        FREMONT
HUERFANO     KIOWA       LAS ANIMAS    MINERAL        OTERO
PROWERS      PUEBLO      RIO GRANDE    SAGUACHE       TELLER

...ISOLATED STRONG TO SEVERE THUNDERSTORMS POSSIBLE TODAY...

THE ATMOSPHERE WILL REMAIN MOIST AGAIN TODAY.  DAYTIME HEATING OVER
THE VARIED TERRAIN AND UPSLOPE EAST WINDS OVER THE PLAINS WILL HELP TO
GENERATE SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING.

A FEW OF THE THUNDERSTORMS MAY BECOME SEVERE...PRODUCING LARGE HAIL
AND/OR DAMAGING WINDS...MAINLY ACROSS THE SOUTHEAST PLAINS AND
FOOTHILLS WHERE THE ATMOSPHERE WILL BE MOST UNSTABLE AND FAVORABLE
DIRECTIONAL WIND SHEAR WILL BE PRESENT.  THE DISTURBANCE THAT HELPED
TO GENERATE STRONG TO SEVERE THUNDERSTORMS YESTERDAY WILL BE MOVING
AWAY FROM EASTERN COLORADO THIS AFTERNOON...WHICH SHOULD LESSEN THE
COVERAGE OF STRONG TO SEVERE THUNDERSTORMS.

WEAK WINDS ALOFT AND HIGH PRECIPITABLE WATER VALUES WILL AGAIN LEAD TO
THE POTENTIAL FOR LOCALIZED HEAVY RAIN.

SPOTTER ACTIVATION MAY BE NEEDED IN SOME LOCATION OF THE EASTERN
PLAINS THIS AFTERNOON OR EVENING.
Local storm report, Aug 10, 2:34 PM MDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
234 PM MDT MON AUG 10 1998

TIME(MDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0205 PM    31 WNW TRINIDAD           CO    .75 INCH HAIL
08/10/98   LAS ANIMAS
Local storm report, Aug 10, 2:34 PM MDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
234 PM MDT MON AUG 10 1998

TIME(MDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0205 PM    31 WNW TRINIDAD           CO    .75 INCH HAIL
08/10/98   LAS ANIMAS

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 6:09 PM MDTSevere Thunderstorm WarningPUBCrowley61 min
Aug 9, 8:36 PM MDTFlash Flood WarningPUBKiowa119 min
Aug 10, 1:55 PM MDTSevere Thunderstorm WarningPUBLas Animas60 min
Aug 10, 5:52 PM MDTSevere Thunderstorm WarningPUBLas Animas58 min

Nearby

Severe Thunderstorm Warnings in Colorado, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.